Kansas, 2018

Hail and Damaging Winds in Kansas, May 29, 2018

May 29, 2018 · NWS ICT · 28 events in 8 counties and zones

Numerous severe thunderstorms struck much of Central and South-Central Kansas with large hail and damaging winds. There were instances when & where the hail was very large, most notably on the south side of McPherson where it reached the size of baseballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Numerous severe thunderstorms struck much of Central and South-Central Kansas with large hail and damaging winds. There were instances when & where the hail was very large, most notably on the south side of McPherson where it reached the size of baseballs. Gusts from 52 to 62 knots were measured in many areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 29, 2:13 PM CST, 37 minutes earlier.

Area forecast discussion, May 29, 2:13 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
313 PM CDT Tue May 29 2018

.SHORT TERM...(This evening through Thursday night)
Issued at 312 PM CDT Tue May 29 2018

Main challenge in the short term will the timing and intensity
of the thunderstorm activity this afternoon and evening.  Instability
is strong with more than two grand of CAPE and 30 to 40 knots of
shear will make this afternoon and evening ripe for severe
weather. While golf ball sized hail and severe wind will be the
initial primary threat, this will transition into a wind and heavy
rain threat by the evening hours. PW is very high, generally
holding in the 1.4 inch range which is well above the normal of
0.9 inches for this time of year. Moisture transport is also
strong with good mid and upper level dynamics will make any storm
that develops this afternoon and evening a very effective rain
maker. Much of the thunderstorm activity will have very heavy rain
and will likely cause localized flooding.

Once the frontal system moves through the region late tonight, the
thunderstorm threat will come to an end. Unfortunately, this
front will not change the air mass much if at all. Temperatures
will still remain unseasonably warm and humid for the most part
Wednesday and Thursday. Storm chances for Wednesday are good as
there still is plenty of moisture available but instability,
forcing and upper level dynamics are significantly less. As such,
severe weather chances will drop off significantly Wednesday.
However, with the ample moisture available, any storms that do
develop will be capable of producing very heavy rain and some
localized flooding in the southern areas of the CWA. Thursday, the
rain and thunderstorm threat will shift a little more to the east
into the Southeastern portions of Kansas.

Metzger

.LONG TERM...(Friday through Tuesday)
Issued at 312 PM CDT Tue May 29 2018

Main challenge in the extended will be the extent of the heat for
Friday and the timing of the cold front which will bring
temperatures back down toward normal for this time of year.
Friday, a mid level ridge will encroach on the region ahead of the
cold front will southerly winds. This will allow temperatures to
approach record levels for this time of year. If the wind shifts a
little more to the west, records will become quite likely. The
front is expected to come through later. Unlike the previous
frontal system which came through Tuesday and Wednesday, this
system will likely come through dry as the moisture transport just
is not there to support significant thunderstorm development. By
Saturday, winds will shift some out of the north and west and will
allow temperatures to come back down toward normal for the
weekend.

Metzger

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1225 PM CDT Tue May 29 2018

Main aviation concern will be convective trends this evening
through the overnight hours.

Water vapor imagery shows upper wave spinning over northwest
Nebraska/se SD. Outflow from morning convection pushed down into
nw OK and looks to have finally stalled and is expected to slowly
wash out. Meanwhile, sct elevated showers and storms continue
across parts of central KS in an area of very strong mid level
theta-e advection that looks to slowly shift northeast.

Storms are still expected to develop generally after 21z west of
I-135 as the main upper wave lifts out. This activity should
affect KRSL-KGBD around 21-22z and KICT around 00-01z. Heavy rain,
hail and strong winds will be possible with the stronger storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  91  69  93 /  70  10  40  10
Hutchinson      64  90  67  93 /  70   0  30  10
Newton          65  89  68  92 /  70  10  30  10
ElDorado        65  89  68  90 /  70  10  40  20
Winfield-KWLD   66  90  69  92 /  70  10  40  20
Russell         61  89  64  93 /  70   0  10  10
Great Bend      62  88  64  93 /  70   0  10  10
Salina          64  91  66  94 /  70  10  20  10
McPherson       64  90  66  92 /  70  10  30  10
Coffeyville     67  90  71  90 /  60  30  40  20
Chanute         66  89  69  89 /  60  20  40  30
Iola            66  88  69  88 /  60  20  30  40
Parsons-KPPF    67  90  70  90 /  60  30  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...RBL
Hazardous weather outlook, May 29, 11:45 AM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1245 PM CDT Tue May 29 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-300915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1245 PM CDT Tue May 29 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This afternoon and Tonight

Chances for thunderstorms will increase this afternoon across
central Kansas and become likely by early this evening along and
west of the Kansas turnpike. Severe storms capable of damaging winds
to 70 mph, large hail to golf ball size will be possible. There will
be a brief window for a tornado early this evening southwest of a
Kingman to Wellington line.

A larger complex of storms is expected to move southeast from
central and south central Kansas into southeast Kansas overnight.
While a few strong to marginally severe storms will be possible, the
main risk later this evening and overnight will be the potential for
minor lowland flooding due to heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for storms will diminish or end early Wednesday before
returning Wednesday night through Thursday night. A few strong
storms are possible Wednesday night across south central and
southeast Kansas.

Heat and humidity will increase across the region late in the week,
with heat index values at or above 100 degrees possible during the
afternoon hours on Friday across much of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening,
generally for locations along and west of the Kansas turnpike.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

In the hours before

Special weather statement, May 29, 1:51 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
251 PM CDT TUE MAY 29 2018

KSZ083-292015-
Sedgwick KS-
251 PM CDT TUE MAY 29 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Sedgwick County in south central Kansas...

* Until 315 PM CDT

* At 249 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Haysville...moving northeast at
  20 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wichita, Derby, Haysville, Park City, Valley Center, Bel Aire,
  Maize, Downtown Wichita, Kechi, Eastborough, West Wichita, East
  Wichita, Eisenhower National Airport, Northeast Wichita, Mcconnell
  Air Force Base, South Wichita, Oaklawn and Jabara Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A tornado watch remains in effect until 900 PM CDT for south central
Kansas.

LAT...LON 3755 9754 3791 9741 3791 9716 3764 9716
      3747 9733 3748 9734
TIME...MOT...LOC 1951Z 205DEG 18KT 3758 9740

MCGUIRE
Special weather statement, May 29, 2:11 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
311 PM CDT TUE MAY 29 2018

KSZ052-292045-
Marion KS-
311 PM CDT TUE MAY 29 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Marion County in central Kansas...

* Until 345 PM CDT

* At 308 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Marion...moving northeast at 20
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Hillsboro, Marion, Lincolnville, Lost Springs, Pilsen and Marion
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3852 9693 3852 9682 3843 9682 3821 9703
      3831 9722 3861 9703 3861 9693
TIME...MOT...LOC 2010Z 211DEG 18KT 3833 9708

MCGUIRE
Special weather statement, May 29, 2:27 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
327 PM CDT TUE MAY 29 2018

KSZ083-292100-
Sedgwick KS-
327 PM CDT TUE MAY 29 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Sedgwick County in south central Kansas...

* Until 400 PM CDT

* At 321 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Mcconnell Air Force Base, or
  near Downtown Wichita...moving north at 15 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel
  Aire, Rose Hill, Downtown Wichita, Kechi, Eastborough, East
  Wichita, Northeast Wichita, Mcconnell Air Force Base, South
  Wichita, Oaklawn and Jabara Airport.

A tornado watch remains in effect until 900 PM CDT for south central
Kansas.

LAT...LON 3757 9738 3791 9737 3791 9715 3756 9715
TIME...MOT...LOC 2027Z 191DEG 13KT 3763 9726

MCGUIRE

The radar

The Wichita radar (KICT), 17 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

19 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Sedgwick

When
May 29, 2:50 PM CST to 2:52 PM CST
Where
Sedgwick County, 1.38 mi S of Eastborough
Measured
1 in hail
Reported by
Public
Coordinates
37.680, -97.250

Hail, Sedgwick

When
May 29, 2:51 PM CST to 2:53 PM CST
Where
Sedgwick County, 1.29 mi ESE of Eastborough
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.690, -97.230

Thunderstorm Wind, Sedgwick

When
May 29, 2:51 PM CST to 2:53 PM CST
Where
Sedgwick County, 1.29 mi ESE of Eastborough
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.690, -97.230

There were no reports of damage.

Hail, Sedgwick

When
May 29, 2:54 PM CST to 2:57 PM CST
Where
Sedgwick County, 2.97 mi SSE of Eastborough
Measured
2 in hail
Reported by
Public
Coordinates
37.660, -97.230

No damage was reported.

Hail, Sedgwick

When
May 29, 2:54 PM CST to 2:57 PM CST
Where
Sedgwick County, 1.49 mi SSW of Eastborough
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.680, -97.260

No damage was reported.

Hail, Sedgwick

When
May 29, 2:56 PM CST to 2:58 PM CST
Where
Sedgwick County, 1.49 mi SSE of Eastborough
Measured
1.5 in hail
Reported by
Public
Coordinates
37.680, -97.240

Windows were broken on several cars.

Hail, Sedgwick

When
May 29, 3:00 PM CST to 3:02 PM CST
Where
Sedgwick County, 1.49 mi NNE of Eastborough
Measured
1.75 in hail
Reported by
Public
Coordinates
37.720, -97.240

There were no reports of damage.

Hail, Butler

When
May 29, 3:18 PM CST to 3:20 PM CST
Where
Butler County, 2.14 mi SSW of Andover
Measured
1 in hail
Reported by
Public
Coordinates
37.690, -97.140

Hail, Butler

When
May 29, 3:20 PM CST to 3:22 PM CST
Where
Butler County, 2.14 mi SSW of Andover
Measured
1.25 in hail
Reported by
Public
Coordinates
37.690, -97.140

Hail, Butler

When
May 29, 3:35 PM CST to 3:36 PM CST
Where
Butler County, 0.88 mi NE of Augusta
Measured
0.88 in hail
Reported by
Public
Coordinates
37.690, -96.970

Thunderstorm Wind, McPherson

When
May 29, 4:17 PM CST to 4:19 PM CST
Where
McPherson County, 0.88 mi SW of Lindsborg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.570, -97.680

A report was received, via social media, of a large tree blown down.

Hail, Barton

When
May 29, 5:06 PM CST to 5:07 PM CST
Where
Barton County, 0.88 mi NW of Ellinwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.360, -98.590

Hail, Barton

When
May 29, 5:11 PM CST to 5:14 PM CST
Where
Barton County, 0.69 mi N of Ellinwood
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.360, -98.580

There were no reports of damage.

Hail, Barton

When
May 29, 5:15 PM CST to 5:17 PM CST
Where
Barton County, 4.32 mi WNW of Ellinwood
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.380, -98.650

Hail, Ellsworth

When
May 29, 5:31 PM CST to 5:33 PM CST
Where
Ellsworth County, 7.1 mi NNE of Kanopolis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.820, -98.120

There were no reports of damage.

Hail, Ellsworth

When
May 29, 5:33 PM CST to 5:36 PM CST
Where
Ellsworth County, 7.1 mi NNE of Kanopolis
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.820, -98.120

There were no reports of damage.

Hail, Reno

When
May 29, 5:49 PM CST to 5:50 PM CST
Where
Reno County, 1.76 mi SW of Hutchinson
Measured
1 in hail
Reported by
Public
Coordinates
38.050, -97.940

Hail, McPherson

When
May 29, 5:56 PM CST to 5:58 PM CST
Where
McPherson County, 0.69 mi N of Elyria
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.290, -97.620

Hail, Cowley

When
May 29, 5:57 PM CST to 5:58 PM CST
Where
Cowley County, 4.15 mi N of Udall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.440, -97.120

Hail, McPherson

When
May 29, 5:58 PM CST to 5:59 PM CST
Where
McPherson County, 1.48 mi SSE of Mc Pherson Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.330, -97.670

Hail, McPherson

When
May 29, 6:06 PM CST to 6:10 PM CST
Where
McPherson County, 0.69 mi S of Mc Pherson
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.360, -97.670

The hail ranged from golf ball to baseball-sized. No damage was reported, but one would have to believe there was.

Thunderstorm Wind, Reno

When
May 29, 6:25 PM CST to 6:27 PM CST
Where
Reno County, 2.81 mi WSW of Langdon
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.840, -98.370

The measured gust was at Mesonet Station UP423, 2 WSW Langdon.

Thunderstorm Wind, Reno

When
May 29, 6:30 PM CST to 6:32 PM CST
Where
Reno County, 1.29 mi ESE of Sylvia
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.960, -98.400

A tree with an 8-inch diameter trunk was uprooted in Sylvia.

Thunderstorm Wind, Reno

When
May 29, 6:33 PM CST to 6:34 PM CST
Where
Reno County, 3.88 mi SW of Arlington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.860, -98.230

No damage was reported.

Thunderstorm Wind, Reno

When
May 29, 6:34 PM CST to 6:35 PM CST
Where
Reno County, 3.52 mi SE of Langdon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.810, -98.280

No damage was reported.

Thunderstorm Wind, Reno

When
May 29, 6:46 PM CST to 6:47 PM CST
Where
Reno County, Abbyville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.970, -98.200

No damage was reported.

Thunderstorm Wind, McPherson

When
May 29, 6:55 PM CST to 6:56 PM CST
Where
McPherson County, Inman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.230, -97.770

No damage was reported.

Thunderstorm Wind, Harvey

When
May 29, 7:04 PM CST to 7:05 PM CST
Where
Harvey County, 0.69 mi N of Newton Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.060, -97.280

The gust was measured at AWOS Station EWK, Newton City Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755111, 755112, 755144, 755113, 755114, 755124, 755126, 755128, 755129, 770299, 755142, 755130, 755131, 755132, 755134, 755135, 755136, 755137, 755138, 755139, 755141, 755145, 755143, 755146, 755147, 755148, 755149, 755150.